Nebraska, 2003

Damaging Wind in Nebraska, June 12, 2003

June 12, 2003 · NWS CYS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 12, 1:30 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 12, 1:30 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT THU JUN 12 2003

SHORT TERM...ETA MODELS BACKED OFF ON WHAT QPF THEY HAD OVER
SOUTHEAST CORNER WY/SOUTHERN NEB PANHANDLE BUT 12 UTC AVN CONTINUED
ITS BULLSEYE OVER SOUTHEAST CORNER WY. HOPEFULLY AVN/S NORTH & WEST
BIAS WILL HOLD AND NORTHEAST CO/SOUTHERN PANHANDLE WILL BE UNDER
GUN. AVN HAS ITS BOUNDARY LAYER THETA-E AXIS NORTHWARD FROM CYS AT
00 UTC/6 PM. CURRENT LAPS THETA-E AXIS FROM EAST EDGE CHEYENNE
COUNTY TO SOUTHWEST CORNER SD...IN VERY GOOD AGEEMENT WITH ETA
850-700 MB AXIS AT 18 UTC. ETA SHARPENS AXIS BY 00 UTC...THEN PIVOTS
IT ALONG CDR/VTN TO KIMBALL LINE. PROGGED SOUNDING FOR SNY THIS
EVENING HAS STORM MOTION RUNNING ONLY ABOUT 5 KTS WITH 0.9
PRECIPITABLE WATER...WHICH IS ABOUT WHAT LBF HAD OVER IT THIS
MORNING. ETA CONTINUES TO SHOW SLOW TAPERING OFF OF PRECIP OVER
PANHANDLE TONIGHT AS WEAK DIFFERENTIAL VORTICITY ADVECTION OF P.M.
SHIFTS EAST OF CWA BY 12 UTC. RIDGING EXTENDS FROM NORTHWEST CO
THROUGH CENTRAL WY FOR FRI WITH VORTICITY LOBE/CENTER MOVING INTO
EASTERN PLAINS BY 00 UTC/6 PM. AIRMASS QUITE UNSTABLE AT 18 UTC...BUT
THEN ONLY WEAKLY SO AS DYNAMICS IMPROVE.

LONG TERM...PATTERN GRADUALLY EVOLVES TO A SOMEWHAT WARMER AND DRIER
REGIME BY LATE IN THE WEEKEND INTO NEXT WEEK AS UPPER RIDGING BUILDS
OVER THE 4 CORNERS REGION.  SFC HI OVER PLAINS SHOULD KEEP ENOUGH
MOISTURE BACKED UP ALONG MTNS FOR AT LEAST ISOLD AFTN/EVENG TSTORMS
MAINLY OVER AND NEAR MTNS THRU EARLY NEXT WEEK.  OTHERWISE TYPICAL
SUMMERLIKE PATTERN EXPECTED.

.CYS...
WY...NONE.
NE...NONE.

GLC/RE
Hazardous weather outlook, Jun 12, 9:30 AM MST, 8 hours 8 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-131130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE SOUTHEAST WYOMING MOUNTAINS
EARLY THIS AFTERNOON...THEN DRIFT EAST.  BY THE TIME THE STORMS
REACH NIOBRARA...GOSHEN AND EASTERN LARAMIE COUNTIES THEY WILL
BE CAPABLE OF PRODUCING HEAVY RAIN...HAIL AND STRONG WINDS.
WHILE A FEW OF THE STORMS MAY REACH THE WESTERN NEBRASKA PANHANDLE
DURING THE LATE AFTERNOON...LOOK FOR THUNDERSTORMS TO BE MOST
NUMEROUS ACROSS THE PANHANDLE DURING THE EVENING.

THE THUNDERSTORMS OVER KIMBALL...CHEYENNE AND MORRILL COUNTIES
THIS EVENING WILL BE SLOW MOVING AND CAPABLE TO PRODUCING VERY
HEAVY RAINFALL.  MINOR FLOODING OF STREETS AND ROADS...CREEKS AND
OTHER LOW LYING AREAS WILL BE POSSIBLE.

THUNDERSTORMS MAY PRODUCE LOCALLY GUSTY WINDS WEST OF THE LARAMIE
RANGE DURING THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AFTERNOON...MAINLY
OVER THE SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA
PANHANDLE.

ISOLATED TO WIDELY SCATTERED SHOWERS ARE POSSIBLE FROM SATURDAY
THROUGH WEDNESDAY...MAINLY NEAR THE HIGHER TERRAIN OF SOUTHEAST
WYOMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN NIOBRARA...GOSHEN AND EASTERN
LARAMIE COUNTIES AS WELL AS THE COUNTIES OF THE WESTERN NEBRASKA
PANHANDLE THIS AFTERNOON AND EVENING.

COX

In the hours before

Local storm report, Jun 12, 1:14 PM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
214 PM MDT THU JUN 12 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    15 SW CHADRON             NE   .75 INCH HAIL
06/10/03   DAWES

0742 PM    18 SW CHADRON             NE   60 MPH WIND GUST
06/10/03   DAWES                          PEA SIZE AND E60 MPH WIND
                                          DAMAGED WHEAT CROP

GRIFFITH

The radar

The Cheyenne radar (KCYS), 99 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotts Bluff

When
June 12, 5:38 PM MST to 5:39 PM MST
Where
Scotts Bluff County, 16 mi SW of Scottsbluff
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.700, -103.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364038.